Since you have stents, first thing to do is find out what your numbers are and get in the habit of tracking them on a regular basis. It might require you to be a bit pushy with your doc, but that is a good skill to develop that you will need to use for the rest of your life. I bring a chart with me to each of my visits, ask, and write them down so I can track what happens when my meds are changed, etc. I started out just tracking my HDL, LDL, triglycerides, and total cholesterol...now I ask for TSH (thyroid), LFTS (liver function tests), and glucose (for reasons specific to me I won't waste time with explaining now).
Here is a good reference for cholesterol levels, though many cardiologists now want to see LDL below 70 in people like us with diagnosed CAD. (That is a level virtually impossible to achieve without statins):
My experience with statins is that I was started on 20 mg Zocor when they put in the stents (considered by many docs to be the most "natural" form of a prescription statin), increased to 40 when it didn't get the numbers down to where they wanted them, then changed to Lipitor 40 mg. for the same reason. I've been on Lipitor now for about 16 mos. with no problems I can attribute directly to it, and with great results for my LDL (now in the 60s). Last November, about 13 mos after my stent was placed, the doc added Niaspan (a high dose, timed release form of the B vitamin niacin) because the statins, diet, and exercise did zilch for my low HDL. (I have a personal belief, supported to some extent by at least one scientific study, that low HDL is worse for you than high LDL).
I've had nothing but trouble since, including elevated LFTs, but since it's done wonders for my HDL and triglycerides, I've decided not to mess with it until I can get off about 30 lbs.
I've begun to have terrible problems with my stomach in the last few months..gas, upper abdomen pain that feels a bit like angina, etc. I'm not sure what is causing it (neither are my doctors) but my stress test was apparently okay so I'm thinking it is probably an interaction of my meds. I stopped Prilosec (which is supposed to help my stomach but only made it worse) and my Zoloft (which was for anxiety...but I've decided anxiety is normal if you have heart disease) a few days ago and so far that seems to be helping...may just be my imagination that these meds were part of the problem, but it's my body and I can decide what works and what doesn't, even if it's a placebo effect. (I believe there is a critical mass of Rxs at which no one knows what the potential interactions are).
My current regimen is 40 mg Lipitor, 1000 mg Niaspan, 75 mg Plavix, 2 baby aspirin per day, and 25 mg. bid of Metoprolol (beta blocker), plus my Synthroid, milk thistle for my liver, CoQ10 to counteract possible negative effects of the Lipitor, Metamucil caps (the statins definitely make me constipated) and a multi-vitamin.
If I can get my weight off, I'm gonna try to decrease the Lipitor and/or Niaspan....and am still undecided as to when or if I'll stop the Plavix.
If your numbers aren't too bad, you might ask about red yeast rice....my sister (who is at high risk but so far has no diagnosed heart disease) is keeping her numbers fine with that and Niaspan alone.